Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 44, NWS Springfield, MO

September 7, 20189 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Sep 7, 2018, 8:30 PM CDT for 9 counties in Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2018, 8:30 PM CDT (01:30 UTC)
Expired
Sep 8, 2018, 12:30 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Camden County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Laclede County, MO, Miller County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 9:45 PM CDTFLASH FLOOD2 Wnw Crocker, MOREPORT OF WATER FLOODING OVER TWO CROSSINGS ON HIGHWAY U AND TAVERN CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WGUS53 KSGF 080130
FFWSGF
MOC029-057-059-077-105-131-161-167-169-080530-
/O.NEW.KSGF.FF.W.0044.180908T0130Z-180908T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
830 PM CDT FRI SEP 7 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Central Dallas County in southwestern Missouri...
  South central Miller County in central Missouri...
  Northern Laclede County in southwestern Missouri...
  Southern Polk County in southwestern Missouri...
  Pulaski County in central Missouri...
  Northwestern Greene County in southwestern Missouri...
  West central Phelps County in east central Missouri...
  Southeastern Camden County in central Missouri...
  Southeastern Dade County in southwestern Missouri...

* Until 1230 AM CDT.

* At 828 PM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Northern Fort Leonard Wood...     Lebanon...
  Bolivar...                        Bennett Spring State Park...
  Waynesville...                    St. Robert...
  Buffalo...                        Richland...
  Ash Grove...                      Crocker...
  Walnut Grove...                   Doolittle...
  Pleasant Hope...                  Newburg...
  Morrisville...                    Everton...
  Dadeville...                      Stoutland...
  Halfway...                        Bennett Springs...

This warning includes but is not limited to the following low water
crossings...
Route H just north of Pleasant Hope...
Route C north of Buffalo at Lindley Creek...
Route AA at The Pomme de Terre east of Bolivar...
Route W at Turkey Creek just west of Eudora...
and Route O at Jones Creek just south of Dixon.

Additional rainfall amounts of one to two inches will be possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3793 9185 3769 9236 3763 9286 3728 9367
      3729 9373 3748 9370 3807 9247

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:51 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Sep 7, 3:51 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
351 PM CDT Fri Sep 7 2018

.SHORT TERM...(This evening through Saturday)
Issued at 247 PM CDT Fri Sep 7 2018

The main forecast concern will continue to be heavy rainfall and
flash flooding potential.

The remnants of tropical system Gordon will slowly track northeast
from north-central Arkansas this afternoon into south-central
Missouri by late tonight and Saturday morning. The center of this
system will then make it to near or just south of St. Louis by
sunset Saturday.

The overall atmosphere will remain supportive of very efficient
rainfall rates with precipitable water values over two inches and
tall and skinny CAPE profiles. This will maximize warm rain
processes and the collision/coalescence process. Rainfall rates
of 2-3" per hour are therefore expected with heavier showers. The
key for flooding potential will be residence time of showers over
a given location.

There will be two general areas of focus for heavy rain potential
and increased residence time. The first area will occur from this
afternoon into early Saturday morning just to the east of the
center of circulation and impact portions of south-central
Missouri and the eastern Ozarks.

The second area of concern will be continued moisture convergence
in the 925-850 mb layer riding over the top of a nearly stationary
frontal boundary. There may also be some mid/upper level jet
interaction. This initial area of increased focus will occur from
the Lake of the Ozarks region into extreme southeastern Kansas
from this afternoon into this evening. This area of focus will
then slowly shift east-northeast with time later tonight and
Saturday morning. Interestingly, we have seen meso-beta
circulations within this larger area of focus across eastern
Kansas. These features will have to be watched very closely for
intense rainfall rates.

Overall, 2-5" amounts are expected across much of the watch area.
Locally higher amounts over 6" will be possible with some of
those smaller scale circulations and where showers train for
multiple hours.

Earlier today, we expanded the Flash Flood Watch to include
portions of west-central Missouri and all of extreme southeastern
Kansas. We kept the watch as is for this forecast package with two
caveats. The first will be the possible expansion of the watch
this evening to include more of southwestern Missouri if that
aforementioned focus shifts more to the southeast (there are a
few models indicating this).

The second eventual consideration will be to potentially cancel
the watch a bit early as most of the heavy rainfall should end by
Saturday afternoon (the current watch goes through Saturday
evening).

As for temperatures, we are not looking for too much movement with
clouds and precipitation expected. Lows tonight will fall into the
middle 60s to around 70 degrees. Highs on Saturday should range
from the upper 60s across central Missouri to the upper 70s over
far south-central Missouri.

.LONG TERM...(Saturday Night through Friday)
Issued at 247 PM CDT Fri Sep 7 2018

Left-over light showers or perhaps pockets of drizzle will then
remain possible into Sunday morning as a mid/upper level trough
axis slides southeast through the region.

Quiet weather is then expected from Sunday afternoon through much
of next work week as the main upper level westerlies shift back to
our north and a weak inverted trough sets up over our neck of the
woods. Given a lack of overall focusing mechanisms and moisture,
we have kept the forecast dry.

A very slow warming trend is expected throughout the week. Highs
early in the week will be in the middle to upper 70s. We should
see highs back into the lower to middle 80s by the end of next
work week. Low temperatures early in the week will dip into the
middle 50s to around 60 degrees and then warm into the lower to
middle 60s by week's end.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CDT Fri Sep 7 2018

MVFR to IFR conditions will persist throughout the majority of
the TAF period as scattered showers continue to increase in
coverage during the afternoon and evening. Some isolated rumbles
of thunder embedded in the ongoing shower activity will be
possible, with visibilities also lowering to LIFR thresholds with
any shower passing near the TAF sites.

Surface winds will remain easterly around 5-10 knots through the
forecast period as we remain under the influence of remnants of TS
Gordon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday evening for MOZ055>058-
     066>071-077>083-088-089-091-092-096>098-105-106.

KS...Flash Flood Watch through Saturday evening for KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Terry/Rothstein
Hazardous weather outlook, Sep 7, 6:30 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
630 PM CDT Fri Sep 7 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082330-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
630 PM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated flooding risk.
  Limited lightning risk.

DISCUSSION...

Numerous moderate to heavy showers along with isolated
thunderstorms will continue tonight. The main potential hazards
through tonight will be flash flooding and isolated lightning
strikes. The greatest potential for flash flooding will occur
along and northeast of a Neosho to Gainesville line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rain will continue into early Saturday.
This will lead to an increasing threat for flash flooding through
Saturday...with the greater threat occurring along and east of
Highway 63. Residual flooding will also be possible across the
remainder of the Missouri Ozarks and extreme Southeastern Kansas.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, Sep 7, 8:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      2 NNE DIXON             38.02N 92.08W
09/07/2018                   MARIES             MO   PUBLIC

            REPORT OF FLOODING OVER THE ROADWAY AT
            COUNTY ROAD 624 AND THE MARIES RIVER, NORTH
            OF DIXON, MO.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:11 PM CDTFlash Flood WarningSGFDallas, Greene, Laclede, Lawrence, Polk, Webster5 hr
Sep 7, 8:23 PM CDTFlash Flood WarningSGFChristian, Douglas, Greene, Laclede, Lawrence, Texas and 2 more6 hr
Sep 7, 9:57 PM CDTFlash Flood WarningSGFDent, Maries, Miller, Phelps, Pulaski6 hr
Sep 7, 10:03 PM CDTFlash Flood WarningSGFHowell, Oregon, Shannon, Texas6 hr
Sep 7, 11:13 PM CDTAreal Flood WarningSGFDallas, Greene, Laclede, Polk, Webster12 hr
Sep 8, 2:18 AM CDTAreal Flood WarningSGFDouglas, Laclede, Texas, Wright9 hr
Sep 8, 3:32 AM CDTAreal Flood WarningSGFDent, Maries, Miller, Phelps, Pulaski, Shannon8 hr

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.